Hail, Burnett
- When
- May 27, 5:45 PM CST
- Where
- Burnett County, Siren
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 45.780, -92.380
Low pressure over South Dakota on May 27th was connected to a warm front across southern MN and southern WI. reaching a position about 100 miles south of Lake Superior during May 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Low pressure over South Dakota on May 27th was connected to a warm front across southern MN and southern WI. The warm front crept north...reaching a position about 100 miles south of Lake Superior during May 28th. Rapidly moving troughs moved eastward along and just north of the warm front, resulting in severe convective weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 27, 3:41 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
441 PM CDT SUN MAY 27 2012
.SHORT TERM...LATEST SURFACE ANALYSIS SHOWS A LOW PRESSURE SYSTEM
OVER SERN NODAK...WITH A WARM FRONT EXTENDING EAST OF THE LOW
ACROSS CNTL MN AND OVER NRN WI. EAST WINDS OVER LAKE SUPERIOR HAS
BASICALLY STOPPED THE NWD MOVEMENT OF THE WARM FRONT...ALTHOUGH WARM
AIR IS OVERRUNNING THE MARINE LAYER CREATING ELEVATED INSTABILITY
FROM THE TWIN PORTS ON NORTH. ALONG AND SOUTH OF THE WARM FRONT
THE INSTABILITY IS SURFACE-BASED WITH MLCAPE VALUES RANGING FROM
1000-2000 J/KG. WITH FAIRLY STRONG HELICITY VALUES INVOF AND JUST
SOUTH OF THE WARM FRONT...SEVERE THUNDERSTORMS ARE
POSSIBLE...MAINLY ACROSS THE SRN HALF OF OUR CWA WHERE THE MAIN
SVR THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER PER
SPC...THERE WILL BE A SMALL CHANCE FOR TORNADOES. FOR FURTHER
DETAILS ABOUT SEVERE POTENTIAL TONIGHT...PLEASE REFER TO THE
SWODY1 AND SWOMCD PRODUCTS ISSUED BY THE SPC.
THE OTHER FORECAST CONCERN FOR TONIGHT IS THE HEAVY RAIN POTENTIAL
AS THE SFC LOW AND TRAILING COLD FRONT PROPAGATE EWD ACROSS THE
CWA. THE NWP MODELS ARE IN BETTER AGREEMENT WITH PRECIP TOTALS
ACROSS THE NORTHLAND TONIGHT...PRODUCING 1 TO 2 INCHES OF RAINFALL
ACROSS THE SAINT CROIX RIVER VALLEY...AITKIN/CROW WING COUNTIES
AND AREAS TO THE NORTHEAST ACROSS THE TWIN PORTS AND OVER THE
MINNESOTA ARROWHEAD INCLUDING MOST OF SAINT LOUIS COUNTY. THE TWO
AREAS THAT MAY NOT EXPERIENCE HEAVY RAINFALL AMOUNTS WILL BE
ACROSS OUR FAR WRN ZONES AND OUR ERN WI ZONES. THIS PRECIP FCST
STILL FITS OUR FLASH FLOOD WATCH WELL. AND WITH STRONG TO SEVERE
STORMS POSSIBLE...LOCALLY HEAVIER AMOUNTS ARE PROBABLE. THE FRONT
IS PROGGED TO BE OVER OUR ERN ZONES EARLY MONDAY MORNING...AND
MOVE EAST OF OUR FCST AREA BY MIDDAY. THE PARENT UPPER LEVEL
TROUGH WILL THEN DIG SEWD OVER OUR FCST AREA MONDAY AFTERNOON INTO
MONDAY NIGHT PRODUCING SCTD SHOWERS AND STORMS...MAINLY ACROSS OUR
NRN ZONES.
AREAS OF FOG WILL AFFECT THE DULUTH/CLOQUET AREAS THROUGH THIS
EVENING...WITH DENSE FOG POSSIBLE THROUGH LATE AFTERNOON. THE FOG
SHOULD DISSIPATE SOMEWHAT WHEN THE PRECIP DEVELOPS THIS EVENING.
.LONG TERM...WEDNESDAY THROUGH SUNDAY.
AS A BROAD UPPER TROUGH REMAINS...HIGH PRESSURE FROM THE CANADIAN
PRAIRIES WILL BUILD OVER THE FORECAST AREA TUESDAY NIGHT THROUGH
FRIDAY AND OVER THE MID MISSISSIPPI VALLEY AND OHIO VALLEY THIS
WEEKEND. COLD ADVECTION CLOUDS AND A FEW SHOWERS WILL REMAIN...
LIKELY PROTECTING OUR AREA FROM A FREEZE TUESDAY NIGHT. WE WILL
HAVE TO MAKE SURE CLEARING...ESPECIALLY NORTH OF DULUTH DOES NOT
BEGIN BEFORE DAYBREAK WEDNESDAY. THE DEEPENING OF THE UPPER TROUGH
OVER OUR AREA WILL CHILL THE COLUMN BUT SHOULD DESTABILIZE THE AIR
ENOUGH TO MAINTAIN SOME CLOUDS AND AGAIN PROTECT OUR AREA FROM
FROST OR A FREEZE...EVEN AS THE COLUMN COOLS LATE WEDNESDAY NIGHT
AND EARLY THURSDAY. THE HIGH SUN SHOULD FINALLY WARM THE
UNSEASONABLY COLD COLUMN REDUCING THE POSSIBILITY OF THE
TEMPERATURE ENDANGERING CROPS AND PLANTS FRIDAY AND SATURDAY
MORNING. AS THE SURFACE HIGH BUILDS FURTHER UP THE OHIO VALLEY AND
HEIGHTS ALOFT RISE...A SOUTHWEST FLOW SHOULD FINALLY BEGIN TO
MODERATE TEMPERATURES ACROSS OUR AREA SUNDAY. ADDITIONALLY...THE
WARM ADVECTION IS APT TO INTRODUCE A CHANCE OF OVERRUNNING SHOWERS
SUNDAY.
&&
.AVIATION.../18Z TAF ISSUANCE/
IFR IN LOW CLOUDS ACROSS NORTHEAST MN AND HIGH-END MVFR TO VFR IN
SCATTERED TO BROKEN CLOUDS ACROSS NORTHWEST WI AND SOUTHERN PINE
COUNTY MN. VLIFR IN DENSE FOG ACROSS HIGHER TERRAIN ALONG THE
LAKE SUPERIOR NORTH SHORE...INCLUDING THE DULUTH AREA. THUNDER
STORMS...MOST WITH INTENSE RAIN...AND SOME CONTAINING TORNADOES...
EXTREME AND DESTRUCTIVE WIND...AND VERY LARGE HAIL OVER 2 INCHES
WILL SPREAD ACROSS THE AREA FROM WEST TO EAST BEGINNING ABOUT
MIDNIGHT TONIGHT AND CONTINUING INTO EARLY MONDAY. WEST WIND WITH
MVFR CONDITIONS IN BROKEN CLOUDS WILL FOLLOW. CLOUDS WILL SCATTER
OUT...WITH RESULTING VFR CONDITIONS FROM XVG-DLH AND ACROSS
NORTHWEST WI BEGINNING LATE MONDAY MORNING.
&&
.POINT TEMPS/POPS...
DLH 50 73 47 54 / 90 60 20 50
INL 52 69 43 48 / 80 50 60 60
BRD 60 73 48 54 / 90 30 20 40
HYR 65 80 49 58 / 80 60 20 30
ASX 54 77 51 58 / 80 70 20 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR MNZ012-019>021-026-034>038.
WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR WIZ001-006-007.
LS...SMALL CRAFT ADVISORY UNTIL 4 AM CDT MONDAY FOR LSZ121-140>148.
&&
SHORT TERM...BERDES
LONG TERM....EOM
AVIATION...EOMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 545 PM CDT SUN MAY 27 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 545 PM CDT SUN MAY 27 2012 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS EVENING ACROSS THE NORTHLAND AND PERSIST OVERNIGHT TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE NORTHLAND TONIGHT...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREAT. HOWEVER ISOLATED TORNADOES ARE POSSIBLE ALONG AND SOUTH OF U.S. HIGHWAY 2. THERE IS ALSO A THREAT OF HEAVY RAIN AND FLASH FLOODING TONIGHT ACROSS PARTS OF THE NORTHLAND. IT APPEARS AT THIS TIME THAT THE HEAVIEST RAIN WILL FALL ALONG A NORTH SOUTH CORRIDOR EXTENDING FROM BRAINERD TO SPOONER...NORTHWARD THROUGH THE TWIN PORTS ALONG HIGHWAY 61 AND 53...AND INTO THE TIP OF THE ARROWHEAD. VERY HEAVY RAIN IN A SHORT PERIOD OF TIME...ON TOP OF ALREADY SATURATED SOILS...WILL CREATE THE POTENTIAL FOR FLASH FLOODING. CHECK THE LATEST FLOOD WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LSZ121-140>148-281030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 545 PM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHEAST WINDS...COMBINED WITH INCREASING WAVE HEIGHTS WILL PRODUCE HAZARDOUS CONDITIONS ALONG THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR TODAY AND TONIGHT. A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR ALL OF THE NEARSHORE WATERS. CHECK THE LATEST NEAR SHORE FORECAST FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR ON MONDAY. BERDES/TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT SUN MAY 27 2012
MNZ010-011-272045-
KOOCHICHING-NORTH ST. LOUIS-
300 PM CDT SUN MAY 27 2012
...THUNDERSTORMS ARE MOVING THROUGH THE RAINY RIVER VALLEY...
AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 28 MILES WEST
OF BIRCHDALE TO 4 MILES NORTH OF ELBOW LAKE...MOVING NORTHEAST AT 40
MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEFLY HEAVY
DOWNPOURS UP TO A THIRD OF AN INCH IN A HALF HOUR...
* THUNDERSTORMS WILL BE NEAR...
LITTLEFORK AND ASH LAKE BY 305 PM...
LOMAN AND BUYCK BY 310 PM...
RAY AND PELLAND BY 315 PM...
INDUS AND ERICKSBURG BY 320 PM...
KABETOGAMA BY 325 PM...
RANIER AND INTERNATIONAL FALLS BY 330 PM...
ISLAND VIEW BY 335 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4864 9384 4853 9379 4854 9353 4862 9341
4865 9322 4860 9306 4862 9296 4857 9289
4854 9264 4850 9262 4846 9271 4845 9250
4831 9241 4835 9228 4834 9228 4831 9240
4824 9237 4796 9259 4846 9445 4871 9444
EOMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
420 PM CDT SUN MAY 27 2012
MNZ012-020-021-272215-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN
LAKE/NORTH SHORE-
420 PM CDT SUN MAY 27 2012
...A LINE OF THUNDERSTORMS IS MOVING THROUGH THE ARROWHEAD...
AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF BASSWOOD
LAKE TO GREENWOOD LAKE...MOVING EAST AT 50 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS OF UP TO A HALF INCH OF RAIN IN A HALF HOUR...
* THUNDERSTORMS WILL BE NEAR...
SNOW BANK LAKE BY 430 PM...
SAWBILL LANDING AND MURPHY CITY BY 435 PM...
SEA GULL LAKE BY 455 PM...
TOFTE AND TACONITE HARBOR BY 500 PM...
LUTSEN BY 510 PM...
EAGLE MOUNTAIN BY 515 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4824 9082 4810 9074 4814 9058 4811 9054
4812 9031 4773 9033 4773 9042 4763 9069
4746 9101 4747 9174 4820 9171 4812 9168
4810 9163 4811 9156 4806 9156 4808 9128
4826 9089
EOMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
557 PM CDT SUN MAY 27 2012
WIZ006>008-280000-
BURNETT-SAWYER-WASHBURN-
557 PM CDT SUN MAY 27 2012
...THUNDERSTORMS ARE MOVING TOWARD THE HAYWARD AREA...
AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTH OF HERTEL...MOVING NORTHEAST AT 40
MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS OF UP TO AN INCH IN AN HOUR...
* THE THUNDERSTORM WILL BE NEAR...
HERTEL BY 620 PM...
SHELL LAKE BY 630 PM...
SPOONER AND SARONA BY 635 PM...
TREGO BY 645 PM...
EARL AND LAMPSON BY 650 PM...
SPRINGBROOK AND EDGEWATER BY 655 PM...
STONE LAKE BY 700 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4564 9217 4572 9218 4572 9236 4573 9236
4612 9164 4580 9134 4563 9177 4563 9215
EOMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
600 PM CDT SUN MAY 27 2012
MNZ025-034>036-280000-
CROW WING-NORTH CASS-NORTHERN AITKIN-SOUTH AITKIN-
600 PM CDT SUN MAY 27 2012
...THUNDERSTORMS ARE FORMING IN THE BRAINERD LAKES AREA...
AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM EMILY
TO 7 MILES SOUTH OF ERSKIN LAKE...MOVING EAST AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS UP TO HALF AN INCH IN A HALF HOUR...
* THUNDERSTORMS WILL BE NEAR...
LITTLE PINE AND GARRISON BY 605 PM...
PINE KNOLL BY 610 PM...
AITKIN BY 615 PM...
WEALTHWOOD BY 620 PM...
WALDECK AND HASSMAN BY 625 PM...
BAIN AND WAUKENABO BY 630 PM...
GLEN BY 635 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4684 9406 4684 9310 4616 9308 4616 9344
4624 9344 4624 9380 4616 9381 4616 9405
EOMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
643 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL SIREN 45.78N 92.38W
05/27/2012 M0.50 INCH BURNETT WI TRAINED SPOTTER
&&
KKThe Duluth radar (KDLH), 118 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail fell at Billings Park.
The ground was completely white after the storm.
The hail covered the ground.
A 75 foot tall, two foot diameter pine tree was snapped off near its base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381149, 381150, 381151, 381153, 381454, 381154, 381152, 381155, 381455.